Wyoming, 2007

Damaging Wind in Wyoming, August 15, 2007

August 15, 2007 · NWS RIW · 1 event in 1 county or zone

Outflow from nearby thunderstorms blew apart a 40 foot by 60 foot framed wooden structure under construction. The wind snapped support poles which were set in concrete.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Outflow from nearby thunderstorms blew apart a 40 foot by 60 foot framed wooden structure under construction. The wind snapped support poles which were set in concrete.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 15, 2:12 AM MST, 13 hours 3 minutes earlier.

Area forecast discussion, Aug 15, 2:12 AM MST, 13 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
312 AM MDT WED AUG 15 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
BROAD CIRCULATION OF RIDGE CENTERED OVER OKLAHOMA BRINGING
MONSOONAL MOISTURE PLUME INTO THE SOUTHERN AND CENTRAL ROCKIES.
NORTHERN STREAM PUSHING RIDGE SOUTH AS SHORTWAVE MOVING FROM
ALBERTA INTO SASKATCHEWAN. MAIN IMPACT THIS WILL HAVE ON WYOMING
WILL BE A SURFACE BASED FRONT. THE FRONT WILL BE ION NORTHERN
WYOMING THIS MORNING...PUSHING INTO CENTRAL PORTIONS THIS
AFTERNOON. BEST INSTABILITY FOR STORMS WILL BE MAINLY OVER
EASTERN SWEETWATER...NATRONA AND JOHNSON COUNTIES. THIS IS ALSO
WHERE THE BEST PWATS WILL BE... 1+. ENOUGH INSTABILITY OUT THERE
SO CANT RULE OUT STORMS ANYWHERE. MAIN THREATS WILL BE GUSTY
OUTFLOWS...WITH PERHAPS SOME +RA POSSIBLE UNDER STRONGER STORMS.
RETURN SOUTHEAST FLOW BUILDS IN THURSDAY ALLOWING SOME HIGHER
DEWPOINT AIR TO MOVE INTO JOHNSON AND NATRONA COUNTIES. RIDGE TO
BUILD BACK IN FRIDAY...WITH MONSOON MOISTURE SURGING BACK IN OVER
WYOMING. FLOW BECOMES MORE SOUTHWEST AND INCREASING AS A LARGE
PACIFIC LOW EDGES TOWARDS THE WEST COAST. BETTER DEWPOINT AIR
INVADES MUCH OF THE CWA...WITH PWATS BETWEEN 0.75 AND 1 ON FRIDAY.
NORTHWEST WILL BE DRIER...HOWEVER...AND WITH THE INCREASING
SOUTHWEST WINDS...FIRE WEATHER HIGHLIGHTS MAY BE NEEDED.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
GFS AND ECMWF HAS COME INTO BETTER AGREEMENT TONIGHT AND IT LOOKS
LIKE THE ECMWF IDEA FROM LAST NIGHT IS THE PREFERRED SOLUTION.
IT NOW LOOKS LIKE A GOOD SURGE OF MONSOONAL MOISTURE WILL MOVE UP
SATURDAY IN ADVANCE OF THE TROUGH WITH A GOOD CHANCE OF
THUNDERSTORMS. WILL HIT MORE AREAS WITH CHANCE POPS AND LET THE
SHORT TERM HIT IT HARDER IF TRENDS CONTINUE. THIS MOISTURE MAY
LINGER INTO SUNDAY AHEAD OF THE COLD FRONT AND HAVE ADDED MORE
CHANCE POPS OR AT LEAST TRENDED THAT WAY DEPENDING ON MY
NEIGHBORS. STRONG COLD FRONT IS THEN FORECAST TO MOVE THROUGH
SUNDAY NIGHT LEADING TO MUCH COOLER WEATHER MONDAY AND TUESDAY.
HAVE LINGERED IN SLIGHT CHANCE POPS MONDAY AND TUESDAY BASED ON
UNCERTAINLY OF PATTERN AND AMOUNT OF MOISTURE IN WESTERLY FLOW BUT
BIGGEST CHANGE WAS TO DROP THE TEMPERATURES...ESPECIALLY THE
HIGHS...ABOUT 6-9 DEGREES FOR MONDAY AND TUESDAY FOR STARTERS. IF
THE COLD FRONT COMES THROUGH AS STRONG AS THE GFS SHOWS...IT WILL
BE COOLER THAN THAT EVEN. GFS IS ALSO SHOWING AN EMBEDDED
SHORTWAVE IN THE NW FLOW NEXT WEDNESDAY AND THUS THE REASON FOR
KEEPING IN AT LEAST ISOLATED POPS FOR THE NW AND AREAS EAST OF THE
DIVIDE WITH LITTLE TEMPERATURE CHANGE.

&&

.AVIATION...
A WEAK COLD FRONT WILL PUSH SOUTH...EAST OF THE DIVIDE TODAY. WINDS
WILL BE VARIABLE TO SOUTHWEST AHEAD OF THE FRONT...WITH NORTH TO
NORTHEAST WINDS IN WAKE OF THE FRONT.  WINDS BEHIND THE FRONT ARE
EXPECTED TO BE GENERALLY 10 TO 15 KTS.  THIS COLD FRONT COMBINED
WITH A FEW DISTURBANCES ROTATING AROUND AN UPPER HIGH...AND A GOOD
BIT OF MOISTURE...WILL RESULT IN ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA.  THE GREATEST COVERAGE OF
THUNDERSTORMS IS EXPECTED TO BE ROUGHLY FROM ROCK SPRINGS TO
CASPER.  MOST OF THIS ACTIVITY WILL BE IN THE AFTERNOON AND
EVENING...BUT SOME SHOWER ACTIVITY WILL BE POSSIBLE IN THE MORNING
MAINLY BETWEEN KRKS AND KCPR.  VFR IS EXPECTED TODAY AND
TONIGHT...EXCEPT NEAR THUNDERSTORMS WHERE BRIEF IFR COULD OCCUR.

&&

.FIRE WEATHER...
HIGH PRESSURE CENTERED OVER CENTRAL PLAINS WITH SOUTHWEST FLOW
OVER WYOMING...ROTATING IN MONSOONAL MOISTURE. A FRONT WILL MOVE
INTO NORTHERN WYOMING EARLY THIS MORNING...AND INTO THE CENTRAL
LATE THIS MORNING AND EARLY AFTERNOON. BEST CHANCE FOR
THUNDERSTORMS WILL BE FROM SWEETWATER COUNTY INTO SOUTHEAST
FREMONT...NATRONA AND JOHNSON COUNTIES...WITH LIGHTNING AND GUSTY
WINDS BEING THE MAIN THREATS. MAINLY ISOLATED STORMS CAN BE
EXPECTED ELSEWHERE. MINIMUM RH VALUES WILL BE SLIGHTLY HIGHER TODAY
BEHIND THE FRONT. THE FRONT WILL PUSH THROUGH THE REMAINDER OF THE
SOUTH AND WEST THIS EVENING. THURSDAY LOOKS TO BE SIMILAR...AS THE
MONSOONAL FLOW CONTINUES. SOUTHWEST WINDS INCREASE FRIDAY AS A
LARGE PACIFIC TROUGH EDGES TOWARDS THE COAST. THIS WILL INCREASE
THE THUNDERSTORM POTENTIAL...AS WELL AS INCREASE TEMPERATURES AND
LOWER RH VALUES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...TWB
Hazardous weather outlook, Aug 15, 4:00 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT WED AUG 15 2007

WYZ001>020-022>030-161100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE MONSOONAL MOISTURE WILL CONTINUE TO BRING THUNDERSTORM ACTIVITY
TO THE AREA TODAY.  THE BEST CHANCE WILL BE ACROSS SWEETWATER...
SOUTHEAST FREMONT...NATRONA AND JOHNSON COUNTIES.  THE PRIMARY
THREATS TODAY WILL LIGHTNING AND GUSTY OUTFLOW WINDS TO 50 MPH.  A
FEW STRONGER THUNDERSTORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

MONSOONAL MOISTURE IS EXPECTED TO INCREASE THURSDAY INTO SATURDAY
AND POSSIBLY INTO SUNDAY BEFORE A STRONG COLD FRONT MOVES THROUGH
FROM THE WEST PROVIDING A COOLER AND DRIER AIRMASS. SCATTERED
THUNDERSTORM ACTIVITY WILL PREVAIL THROUGH AT LEAST SATURDAY IN MOST
AREAS. ONCE AGAIN LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS
OVER 40 MPH...AND EXCESSIVE RAINFALL THIS AFTERNOON. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 15, 1:43 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
243 PM MDT WED AUG 15 2007

WYZ025-026-152145-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
243 PM MDT WED AUG 15 2007

...FUNNEL CLOUDS OBSERVED IN SUBLETTE COUNTY...

THE PUBLIC AND TRAINED SPOTTERS REPORTED SEEING A COUPLE OF FUNNEL
CLOUDS IN SUBLETTE COUNTY THIS AFTERNOON.  THE LAST FUNNEL CLOUD
WAS SEEN AROUND 240 PM ABOUT A MILE AND ONE HALF WEST OF HIGHWAY 191
NEAR THE SUBLETTE...SWEETWATER COUNTY LINE.  DOPPLER RADAR SHOWED
SOME WEAK DISORGANIZED SHOWERS AND THUNDERSTORMS OVER THE AREA AT
240 PM.  PLEASE REPORT ANY FUNNEL CLOUDS TO THE NATIONAL WEATHER
SERVICE IN RIVERTON AT 1-800-211-1448.

AEM
Special weather statement, Aug 15, 2:55 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
355 PM MDT WED AUG 15 2007

WYZ017-152245-
WIND RIVER BASIN-
355 PM MDT WED AUG 15 2007

A STRONG THUNDERSTORM BETWEEN BETWEEN MORTON AND KINNEAR ALONG
HIGHWAY 26 AT 350 PM WILL CONTINUE TO MOVE EAST SOUTHEAST ALONG THE
HIGHWAY...THOUGH THE RIVERTON AREA BETWEEN 420 PM AND 450 PM.  WEST
WINDS GUSTING TO 45 TO 55 MPH WILL PRECEDE THIS STORM FOLLOWED BY
HEAVY DOWNPOURS AND SMALL PEA TO MARBLE-SIZED HAIL.

AEM

The radar

The Riverton/Lander radar (KRIW), 1 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
August 15, 3:15 PM MST
Where
Fremont County, 6 mi WNW of Riverton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.063, -108.490

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45260.